Is It Safe To Take Triptans Daily?

Question

Asked by theresadz

Is It Safe To Take Triptans Daily?

I just came back from my headache appointment with some odd information. The RN who saw me told me I should take a Sumatriptan every time I have a headache. I asked her what I was supposed to do when I used up all 9 pills from the month in three days and she said she would order me another refill. My past neurologist was very against me taking anything for pain for more than two or three days a week because of the possibility to have a rebound or medication overuse headache. Who should I listen to? I am getting extremely different answers from my past and current medical providers and I'm not sure what I should do until I have my next appointment in two months. I know you can't dispense medical advice but could I at least hear the pros and cons as to what my newest practitioner is suggesting?

Answer

Hi theresadz,

Two to three days a week is the max to use triptans to abort a Migraine attack. They won't work for headaches. They are Migraine specific medications. Not to complicate things according to Dr. Goadsby "There is now substantial evidence that all drugs used for the treatment of headache may cause MOH in patients with primary headache disorders.

The current information on MOH from the International Headache Society's International Classification of Headache Disorders, 2nd Edition (ICHD-II) is this:

"MOH is an interaction between a therapeutic agent used excessively and a susceptible patient. The best example is overuse of symptomatic headache drugs causing headache in the headache-prone patient. By far the most common cause of migraine-like headache occurring on more than 15 days per month and of a mixed picture of migraine-like and tension-type-like headaches on more than 15 days per month is overuse of symptomatic antimigraine drugs and/or analgesics... continue reading_:_ Medication Overuse Headache - When the Remedy Backfires.

If we have more than three Migraines a month, we need to discuss Migraine prevention with our doctor. If we need more than nine abortive pills a month, then that may mean our preventive medication is not working properly and we need to have a conversation about adjusting the dose of it. Does that help?

Let me know

Nancy